SEARCH

SEARCH BY CITATION

Keywords:

  • ANCA-associated vasculitis;
  • Drug induced;
  • Propylthiouracil;
  • Hyperthyroidism

Abstract

Objective

To test whether antineutrophil cytoplasmic antibodies (ANCA) and ANCA-associated vasculitis (AAV) are not only induced during treatment with antithyroid drugs, but can also become evident when medication has been ceased, possibly after years.

Methods

Patients who visited our hospital for the treatment of hyperthyroidism were included (n = 207). Treatment consisted of antithyroid medications, radioactive iodide, thyroidectomy, or a combination of these treatment options. Patients were retested 3–6 years later to evaluate long-term effects of antithyroid drugs. Patients were tested for the presence of ANCA and, if positive, evaluated for the presence of AAV.

Results

Of 209 patients with hyperthyroidism, 12 patients (6%) were positive for myeloperoxidase- (MPO-), proteinase 3-, or human leukocyte elastase-ANCA. Seventy-seven of 209 patients were retested; 1 patient who had not been treated with antithyroid drugs had developed MPO-ANCA. In 3 of 6 patients previously positive, ANCA could still be detected. The presence of ANCA was highly associated with treatment with antithyroid drugs (odds ratio 11.8 [95% confidence interval 1.5–93.3]). Of 13 patients with a positive ANCA result on enzyme-linked immunosorbent assay, AAV with glomerulonephritis was diagnosed in 4 (31%).

Conclusion

The presence of ANCA with or without vasculitis is associated with previous treatment with antithyroid drugs, possibly after years.